Results 1 to 7 of 7

Thread: Baclofen pump - Building up a tolerance to medication

  1. #1

    Baclofen pump - Building up a tolerance to medication

    I've been using baclofen pumps for over 20 years to help with spasticity. In the last few years, my torso has become extremely tight and wants to pull to one side. Last night,, I had a fan blowing on me and the wind was hitting my side. My body was reacting to that and stiffening up. My legs are fine. There's no spasticity in that area . It just seems to be in my upper body. The main muscles it seemed to be tightening are behind my lower back and hips.

    My muscles used to be fairly loose in my torso, and I'm wondering if I have built up a tolerance to baclofen to some degree. Has anyone with a baclofen pump dialed down your dose of the medication and then tried going back up? Have you noticed that you have built up a tolerance to medication?

  2. #2
    Senior Member McDuff's Avatar
    Join Date
    May 2004
    Location
    Dallas area, Tx
    Posts
    3,490
    As I age, I am more susceptible/reactive to moving air too, "my" seat in our living area is under an a/c vent, and when it kicks in it affects me roughly. I have taken to wearing long sleeve shirts in the house for this reason, even in Tx summer. The coolness is part of it, but just the moving air of a ceiling fan will get me too.

    I have had a pump for about 15yrs. I have not dialed down, but did get dialed down. Last pump change, I'm on my 3rd, they were worried that the old pump was not doing it's job, I am very high level of baclofen, at 981/day, and they were worried I might overdose with that setting on the new pump. So they set the new pump for like 200 out of the gate. Man, I had spasms and bad tone like the old days and I quickly got them to reset to my level. I have been at this level for many years w/o changing, so even though that was a big jump down, it kinda showed that I have not built up a tolerance, and still needed that level but no more.

    One thing you could try, I have a gadget called the PTM(Patient Therapy Manager), it talks to the pump and gives you a bolus shot when you feel like you need a little extra. It is setup by your provider as to how many X/day, how big a dose/per bolus, etc, so you can't overdo your meds. Comes in handy at times.
    "a T10, who'd Rather be ridin'; than rollin'"

  3. #3
    I would recommend seeing the physiatrist who fills the pump and get it tested to make sure it is working correctly.

    pbr
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  4. #4
    Quote Originally Posted by McDuff View Post
    As I age, I am more susceptible/reactive to moving air too, "my" seat in our living area is under an a/c vent, and when it kicks in it affects me roughly. I have taken to wearing long sleeve shirts in the house for this reason, even in Tx summer. The coolness is part of it, but just the moving air of a ceiling fan will get me too.

    I have had a pump for about 15yrs. I have not dialed down, but did get dialed down. Last pump change, I'm on my 3rd, they were worried that the old pump was not doing it's job, I am very high level of baclofen, at 981/day, and they were worried I might overdose with that setting on the new pump. So they set the new pump for like 200 out of the gate. Man, I had spasms and bad tone like the old days and I quickly got them to reset to my level. I have been at this level for many years w/o changing, so even though that was a big jump down, it kinda showed that I have not built up a tolerance, and still needed that level but no more.

    One thing you could try, I have a gadget called the PTM(Patient Therapy Manager), it talks to the pump and gives you a bolus shot when you feel like you need a little extra. It is setup by your provider as to how many X/day, how big a dose/per bolus, etc, so you can't overdo your meds. Comes in handy at times.
    I'm in the 900 range too. Haven't heard of the PTM. Will check into it.

    PBR, I had a dye test, which indicated the pump is working fine, but here I sit getting twisted with super high tone.

  5. #5
    If you get a PBR, please share your experience with it.
    ckf
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  6. #6
    I just got my pump refilled a few days ago....they say you dont really build a tolerance to it, but rather your body is probably becoming more spastic. Also, could be the motor or battery going out or your catheter is having problems.

    Edit: saw you said the pump is fine. Well then perhaps you're just becoming more spastic.
    Canadian bacon is a fraud !!!!

  7. #7
    I am getting my baclofen pump replaced ahead of schedule because of the nature of the spasms. Of course, increased spasms does not necessarily indicate a pump failure. But it wasn't spasms as much as it was tone, which was like one continuous spasm. Tone was so bad, I could hardly bend my legs. On top of that, I had spasms so strong that I thought I may snap another bone (femur snapped off at the neck 14 years ago because of a spasm). Funny thing was that it got worse when lying down and I got relief from sitting. It's usually the other way.

    Doctor did a special test. There is kit they have to remove the baclofen from the catheter. When they did that, they found some air bubbles. They ran some diagnostics and came up with a code they couldn't explain. Medtronic (manufacturer of the pump) thought the problems could have started after an MRI, which I had recently. Went up 10% on the baclofen dosage and all was good immediately after then. It's just my speculation, but maybe a pump - like other electronics - sometimes just needs a reset. Otherwise, why would I get immediate relief?

    For what it's worth, I've had a previous pump fail plus a catheter leak even though it passed the dye test.
    Last edited by August West; 08-04-2019 at 04:50 AM.

Similar Threads

  1. Replies: 3
    Last Post: 10-03-2015, 01:25 PM
  2. Replies: 1
    Last Post: 10-28-2009, 11:17 AM
  3. Infusion Baclofen pump medication
    By michael5462 in forum Care
    Replies: 2
    Last Post: 02-16-2009, 03:34 AM
  4. Replies: 15
    Last Post: 11-12-2002, 02:10 PM
  5. Replies: 1
    Last Post: 10-19-2002, 09:57 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •